General Question

ItalianPrincess1217's avatar

Why do antidepressants sometimes cause weight gain?

Asked by ItalianPrincess1217 (11973points) December 20th, 2011 from iPhone

Do people gain weight on antidepressants because of something in the pills or is it because they’re happier and happy people eat more? Or is it completely unrelated and not a proven fact that these medications actually cause weight gain?

Observing members: 0 Composing members: 0

8 Answers

srmorgan's avatar

I suppose it depends on the anti-depressant.
I know that Zyprexa and Seroquel, similar type drugs, can cause large weight gains with Zyprexa being up to a 40% weight gain, according to my own physician. They are both also associated with the onset of diabetes.

My guess is that the chemical action of the anti-depressants on brain chemistry causes the weight gain. I don’t think it is due specifically to uncontrolled over-eating.

ANef_is_Enuf's avatar

I have taken antidepressants that just seemed to mysteriously cause me to gain weight… and I have taken antidepressants that have turned me into a human garbage disposal. It probably depends.

Aethelflaed's avatar

It depends on the exact medication, but there are some that are proven to (possibly, not with all people) cause weight gain beyond the side effects of lethargy and increased appetite.

ETA: Lexapro and Zyprexa are really known for this one.

ItalianPrincess1217's avatar

Edit: In particular, does anyone know about Lexapro having weight gain side effects?

ANef_is_Enuf's avatar

Lexapro was the drug I was referring to in my above post comparing myself to a human garbage disposal. I had to stop taking it, it made me blow up.

stardust's avatar

Lexapro can unleash the hunger beast alright. I was really worried when I started taking it as I’d heard so much about it re weight gain. Funnily enough, I lost weight when I started taking it initially as it made me feel quite nauseous.

Mariah's avatar

I take celexa (very similar to lexapro) and it helped my appetite, but I think that’s because I didn’t want to eat when I was depressed. I don’t know anything about weight gain on antidepressants besides this phenomenon.

Paradox25's avatar

Some SSRI’s have a tendancy to slow your metabolism down. I’m not as sure about MAOI’s. Most people I knew of who took Prozac did not incur a weight gain. However most that took Paxil gained massive weight. I think it depends on each individual and how their bodies take to each drug too.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther